Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Fort Worth, TX

February 14, 2003McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 14, 2003, 11:28 AM CST for McLennan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2003, 11:28 AM CST (17:28 UTC)
Expired
Feb 14, 2003, 2:30 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 141734 CCA
FFWFTW
TXC309-142030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 AM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 230 PM CST

* OTHER LOCATIONS IN THE WARNING INCLUDE BEVERLY HILLS...HEWITT...  
LORENA AND WOODWAY.

DURING THE PAST SEVERAL HOURS...VERY HEAVY RAIN HAS FALLEN FROM 
MOODY TO JUST SOUTH OF WACO.  RADAR ESTIMATES OF NEARLY 4 INCHES 
DURING THE PAST HOUR HAVE BEEN MADE NEAR LORENA AND ROBINSON. 
ADDITIONAL THUNDERSTORMS CONTAINING HEAVY RAINFALL ARE FORMING TO 
THE SOUTHWEST AND MAY MOVE OVER THE SAME AREAS THAT HAVE ALREADY 
RECEIVED HEAVY RAINFALL.  

EXCESSIVE RUNOFF FROM THIS STORM MAY CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

LAT...LON 3141 9740 3131 9731 3152 9686 3166 9702

$$
ROBBINS
1 follow-up statement
000 
WGUS74 KFWD 141857
FFSFTW
TXC309-141900-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CST FRI FEB 14 2003

...FLASH FLOOD WARNING FOR EASTERN MCLENNAN COUNTY IS CANCELED...

THE HEAVY RAINFALL THAT AFFECTED EASTERN MCLENNAN COUNTY EARLIER HAS 
MOVED OUT OF THE AREA AND THERE HAVE BEEN NO REPORTS OF FLASH 
FLOODING. 

$$
ROBBINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 11:15 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 14, 11:15 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR PUBLIC
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 AM CST FRI FEB 14 2003

WILL UPDATE THE FORECAST AND LOWER AFTERNOON POPS IN THE NORTHWEST
...WEST...AND CENTRAL ZONES.  WILL KEEP POPS HIGH IN THE SOUTH...
SOUTHEAST...AND EAST FOR ONGOING CONVECTIVE BAND.

THE LATE AFTERNOON AND NIGHTTIME FORECAST IS QUITE COMPLEX.  DEEP
MOISTURE SHOULD MOVE INTO THE EASTERN ZONES AND REMAIN IN SOUTH
TEXAS...GENERALLY NEAR AND EAST OF I-35. THE GREATEST THREAT FOR
ADDITIONAL THUNDERSTORMS SHOULD BE IN THESE AREAS.  NEVERTHELESS
...THE ETA/MESOETA FORECAST SIGNIFICANT SURFACE MOISTURE CONVERGENCE
AND INSTABILITY...INCREASING WITH TIME...FROM 00Z TO 06Z ACROSS
CENTRAL SECTIONS OF NORTH TEXAS. IT IS UNLIKELY THAT THIS MOISTURE
CONVERGENCE IS VERY DEEP (DUE TO SOUTHWEST 850 MB WINDS)...BUT IT
MAY BE SUFFICIENT TO GET A FEW STORMS GOING ALONG THE COLD FRONT
TONIGHT.

IN THE INTERIM...WE WILL TRIM 1ST PERIODS POPS IN THE WEST AND
NORTHWEST...AS MENTIONED...AND ADJUST TEMPERATURES FOR CLOUDS AND
SUN...MAINLY IN THE SAME AREAS.  WILL ALSO TRIM POPS A BIT IN THE
DFW AREA.

.FWD...WIND CAUTIONS TODAY

.EARLY MORNING PUBLIC DISCUSSION 410 AM CST...
LARGE UPPER LOW CURRENTLY MOVING ACROSS NORTHERN BAJA WILL HAVE
DOMINATING INFLUENCE ON WEATHER ACROSS NORTH TEXAS OVER THE NEXT 24
HOURS. FIRST ROUND OF RAIN AND THUNDERSTORMS WILL CONTINUE MOVING
NORTHEAST...AND SHOULD BE THROUGH DFW METRO AREA BY MID MORNING.
ADDITIONAL THUNDERSTORMS WILL LIKELY BEGIN DEVELOPING LATER THIS
MORNING...AS LARGE SCALE LIFT PROVIDED BY DIFFERENTIAL PVA AND WARM
ADVECTION WORK IN CONJUNCTION WITH LIFT ALONG MESOSCALE THERMAL
BOUNDARIES...AND ALONG DRYLINE LOCATED IN CENTRAL TEXAS. THE
GREATEST THREAT OF SEVERE WEATHER WILL LIKELY COME WITH THE STORMS
DEVELOPING LATE THIS MORNING...INITIALLY IN WESTERN SECTIONS OF THE
CWA...AND MOVING EAST THROUGHOUT THE DAY. MODEL GUIDANCE IS SLIGHTLY
LESS AGGRESSIVE WITH AMOUNT OF INSTABILITY ACROSS NORTH TEXAS TODAY
...LIKELY AS A RESULT OF THICKER CLOUD COVER AND A MOIST ADIABATIC
SOUNDING. STEEPER MID-LEVEL LAPSE RATES SHOULD MOVE ACROSS AREA
LATER TODAY...BUT LACK OF INSOLATION WILL INHIBIT SIGNIFICANT SEVERE
THREAT. STRENGTH OF SHEAR WILL BE MORE THAN ADEQUATE FOR SEVERE
STORMS AND SUPERCELLS...ESPECIALLY IN SOUTHEAST CORNER OF THE CWA...
WHERE LOW-LEVEL FLOW MAY REMAIN SLIGHTLY MORE BACKED. THEREFORE...
WILL MAINTAIN SEVERE WORDING IN THE ZONE FORECAST...ALTHOUGH THERE
ARE STILL SEVERAL UNCERTAINTIES REGARDING LOW LEVEL CONVERGENCE
...SHEAR AND INSTABILITY.

SOME LINGERING LIGHT RAIN IS POSSIBLE THROUGH SATURDAY MORNING...
WHEN STRONG COLD FRONT WILL BEGIN MOVING ACROSS THE AREA. WILL GO
WITH COOLER GUIDANCE NUMBERS FOR SATURDAY AND SUNDAY...WITH COLD
ADVECTION AND CLOUD COVER EXPECTED TO KEEP TEMPS DOWN. RETURN FLOW
WILL BEGIN BY MONDAY...AS MID/UPPER FLOW DE-AMPLIFIES ACROSS THE
SOUTHERN U.S.  ANOTHER SOUTHERN STREAM UPPER LOW IS PROGGED TO MOVE
ACROSS THE PLAINS BY LATE IN THE WEEK...AND HAVE ADDED SLIGHT POPS
TO THE FORECAST FOR THURSDAY TO REFLECT THIS.

DFW   73  54  57  34 /  60  20   0   0
ACT   72  56  60  36 /  60  20   0   0
PRX   71  53  55  32 /  80  30   0   0
DTO   73  54  56  33 /  60  20   0   0
TKI   73  54  56  33 /  60  20   0   0
DAL   73  54  57  34 /  60  20   0   0
TRL   72  55  57  34 /  80  30   0   0
CRS   71  56  59  35 /  80  30   0   0
TPL   72  56  61  37 /  60  20   0   0

.FWD...NONE.

65/DD
Hazardous weather outlook, Feb 14, 3:30 AM CST, 7 hours 58 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL...FOR ALL OF NORTH TEXAS TODAY.
THIS RISK AREA WILL EXTEND INTO THE EVENING HOURS ALONG AND EAST OF
INTERSTATE 35...WHERE LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
WIND SHEAR WILL BE SUFFICIENT ENOUGH TO SUPPORT A TORNADO OR TWO
ACROSS THIS REGION AS WELL...ESPECIALLY WITH ANY ISOLATED...SEVERE
THUNDERSTORMS THAT OCCUR AHEAD OF A SQUALL LINE EXPECTED ACROSS THE
THE REGION LATER TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS ALONG AND SOUTHEAST OF A
LAMPASAS...TO WEATHERFORD AND GAINESVILLE LINE.

05/

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.